Back to all discussions

Retinal Vein Occlusion and Triptans

I have been a long term and frequent user of Imitrex and other triptan drugs. Recently I had a Retinal Vein Occlusion or Retinal Stroke in my right eye loosing some vision. Is anyone aware of a relationship between the drug and this condition?

  1. Hi Howard Fites,

    Thanks for posting on our forum. The following are links to articles which discuss potential side effects from Imitrex and other triptan drugs - https://migraine.com/migraine-treatment/imitrex/, https://migraine.com/migraine-treatment/triptans/, https://migraine.com/blog/triptan-side-effects-chest-tightness-hiccups-burping/. I hope you find them helpful. Also, we do always suggest speaking with your doctor regarding any medication side effects and when you have questions related to medications, as they will be able to provide you with the most comprehensive answer. If you have any further questions please do not hesitate to reach out. We love hearing from you. Hope you have a lovely day.

    Warmly,

    Meaghan (Migraine.com Team)

    1. Retinal Migraine is a form of Migraine where there are repeated attacks of specific visual disturbances preceding the headache phase of the Migraine attacks.For preventing this , I think you should take some precautions like having meals on time, prevention from loud noise and protecting your eyes from sunlight by wearing high definition glasses made by professional from :- http://elsunglasses.com/full-shop/ . Continuous work on laptops,computers may also result in headache.I would advice you to wear glasses and protect your eyes.

      1. Hi Howard,
        I would love to chat with you. I am also a long term user of Imitrex and was diagnosed with Retinal Vein Occlusion in April 2017. My doctor believes it was caused by Imitrex since I have no other risk factors and it is actually listed on the Post Marketing Adverse Affects for SOME of the Imitrex/Sumatriptan inserts. I am trying to find out how many other migraine folks have also had this happen to them. Please let me know if you pursued this and/or heard from anyone else with this side effect. This is not the same as Retinal Migraine, it is a potentially very serious side effect of Imitrex that very few people seem to be aware of and maybe it only happens to long-term users of the medication.

        Take care,

        Shoshana

        1. Hi Shoshana,

          I have been using sumatriptan for a number of years. I have a complicated neurological history that includes migraines. Today I was diagnosed with retinal ischemia. There was an occlusion that shut off blood flow causing permanent damage to part of my retina. I had a series of migraines in September and early October, following a period of increased stress.. I do not think I have taken a Triptan since late September.

          The vision problem became pronounced very recently. However, it has been with me for some time. I realized my obsessive cleaning of the right lens of my glasses - which never helped - was very likely a result of early symptoms.

          I have none of the regular vascular risk factors - low blood pressure, low cholesterol, ectomorph, reasonably fit for 62.

          I am looking for reasons this happened and came across this discussion. My drug insert doesn't list retinal vein occlusion as a side effect. I would like to find such an insert to bring to my doctor.

          Strix

        2. I understand that the threads above are a few years old but I have just been diagnosed with issues surrounding arterial and veinal occlusions, which the consultant neurologists think was caused by the use of a triptan.
          It seems that I fell into the 24hr window from using a triptan that an occlusion may occur. Migraines are being treated using a combination of pain killers etc with varying success. Seems that new treatments may shortly be available. I would be interested to hear if I am to expect any sight deterioration over the next few years. Nigel

      or create an account to reply.